Alert archive / Washington / River Flood Warnings in 2014

River Flood Warning 13, NWS Seattle, WA

March 6, 2014Pierce County, Washington

NWS Seattle, WA issued this river flood warning at Mar 6, 2014, 3:52 AM PST for Pierce County, Washington. It took effect at Mar 6, 2014, 12:00 PM PST. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2014, 3:52 AM PST (11:52 UTC)
In effect from
Mar 6, 2014, 12:00 PM PST
Expired
Mar 7, 2014, 5:10 PM PST
In force
29 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Pierce County, WA

The radar

The Seattle radar (KATX), 128 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Puyallup River near Orting (ORTW1). The gauge peaked at 7.73 ft at Mar 6, 2014, 12:00 AM PST.

5678903/0603/0703/0803/09

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12093500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WGUS46 KSEW 061152
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
352 AM PST THU MAR 6 2014

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD
WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SNOQUALMIE RIVER NEAR CARNATION AFFECTING KING COUNTY.
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
  COWLITZ RIVER AT RANDLE AFFECTING LEWIS COUNTY.

.FLOOD BULLETIN NO. 6

ANOTHER 1.5 TO 3 INCHES OF PRECIPITATION IS EXPECTED OVER THE
CENTRAL AND SOUTHERN WASHINGTON CASCADES TODAY INTO EARLY TONIGHT. 
THE SNOQUALMIE NEAR CARNATION IS ALREADY NEAR FLOOD STAGE THIS
MORNING AND EVEN THOUGH IT WILL RECEDE A LITTLE LATER TODAY THE
ADDITION PRECIPITATION IN THE MOUNTAINS WILL DRIVE THE RIVER BACK
ABOVE FLOOD STAGE EARLY FRIDAY MORNING. THE PUYALLUP NEAR ORTING IS
FORECASTED TO GO OVER FLOOD STAGE MIDDAY TODAY WITH THE COWLITZ AT
RANDLE GOING OVER FLOOD STAGE EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC033-062052-
/O.NEW.KSEW.FL.W.0012.140307T1053Z-140308T1044Z/
/CRNW1.1.ER.140307T1053Z.140307T1800Z.140307T2244Z.NO/
352 AM PST THU MAR 6 2014

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SNOQUALMIE RIVER NEAR CARNATION
* FROM LATE TONIGHT TO LATE FRIDAY NIGHT.
* AT  3:15 AM THURSDAY THE STAGE WAS 53.8 FEET.
* FLOOD STAGE IS 54.0 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL CREST AT FLOOD STAGE THIS MORNING THEN
SLOWLY RECEDE LATER THIS MORNING INTO THIS AFTERNOON. THE RIVER
WILL RISE AGAIN ABOVE FLOOD STAGE AROUND 3 AM FRIDAY AND CREST NEAR
54.9 FEET AROUND 10 AM FRIDAY. THE RIVER WILL FALL BELOW FLOOD
STAGE FRIDAY AFTERNOON.
* IMPACT...AT 54.0 FEET...THE SNOQUALMIE RIVER WILL FLOOD MUCH OF
THE FARM LAND AND SEVERAL ROADS FROM FALL CITY DOWNSTREAM THROUGH 
CARNATION AND DUVALL.

&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194 4771 12193
      4761 12188       

$$

WAC053-062052-
/O.NEW.KSEW.FL.W.0013.140306T2000Z-140308T0110Z/
/ORTW1.1.ER.140306T2000Z.140307T0600Z.140307T1610Z.NO/
352 AM PST THU MAR 6 2014

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PUYALLUP RIVER NEAR ORTING
* FROM THIS AFTERNOON TO FRIDAY AFTERNOON.
* AT  3:00 AM THURSDAY THE FLOW WAS 3850 CFS.
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 12 PM 
  THURSDAY AND CREST NEAR 7700 CFS AROUND 10 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD FLOW FRIDAY MORNING.
* IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS 
  ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING.  AREAS INCLUDE BUT
ARE
  NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST 
  VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON 
  ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY.

&&

LAT...LON 4692 12227 4705 12228 4712 12233 4724 12219 4715 12214
      4700 12207       

$$

WAC041-062052-
/O.NEW.KSEW.FL.W.0014.140307T0325Z-140308T0826Z/
/RAWW1.1.ER.140307T0325Z.140307T1200Z.140307T2326Z.NO/
352 AM PST THU MAR 6 2014

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COWLITZ RIVER AT RANDLE
* FROM THIS EVENING TO LATE FRIDAY NIGHT.
* AT  3:30 AM THURSDAY THE STAGE WAS 15.7 FEET.
* FLOOD STAGE IS 18.0 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 7 PM 
  THURSDAY AND CREST NEAR 19.2 FEET AROUND 4 AM FRIDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE FRIDAY AFTERNOON.
* IMPACT...AT 18.0 FEET...THE COWLITZ RIVER WILL CAUSE MINOR
FLOODING 
  FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE LAKE...
  COVERING NEARBY FARM LANDS AND SEVERAL ROADS.

&&

LAT...LON 4645 12180 4645 12194 4640 12219 4654 12220 4659 12198
      4661 12183       

$$
1 follow-up statement
428 
WGUS86 KSEW 070038
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
438 PM PST THU MAR 6 2014

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
  NEWAUKUM R NR CHEHALIS AFFECTING LEWIS COUNTY.
 
.FLOOD BULLETIN NO. 9

                SOUTH WEST REGION

PRECIPITATION WAS A LITTLE LIGHTER IN THE SOUTH WASHINGTON CASCADES
ALLOWING THE PUYALLUP AND NEWAUKUM RIVERS TO STAY BELOW FLOOD STAGE.
THERE WILL BE A SLIGHT RISE OR FLATTENING OUT BEFORE THEY CONTINUE
TO RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-070108-
/O.CAN.KSEW.FL.W.0013.000000T0000Z-140308T0110Z/
/ORTW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
438 PM PST THU MAR 6 2014


  THE PUYALLUP RIVER NEAR ORTING
* AT  3:45 PM THURSDAY THE FLOW WAS 3324 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* IMPACT...AT 4000 CFS...THE PUYALLUP RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS.

&&

LAT...LON 4692 12227 4705 12228 4712 12233 4724 12219 4715 12214
      4700 12207       

$$

WAC041-070108-
/O.CAN.KSEW.FL.W.0015.000000T0000Z-140307T1744Z/
/NEWW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
438 PM PST THU MAR 6 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE NEWAUKUM R NR CHEHALIS
* AT  3:45 PM THURSDAY THE STAGE WAS 8.5 FEET. 
* FLOOD STAGE IS 10.5 FEET. 


&&

LAT...LON 4657 12248 4652 12289 4662 12305 4675 12295 4668 12286
      4676 12264       

$$

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 3:00 AM PST, 52 minutes earlier.

Area forecast discussion, Mar 6, 3:00 AM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST THU MAR 6 2014

.SYNOPSIS...ANOTHER FRONT WILL MOVE THROUGH WESTERN WASHINGTON TODAY
WITH RAIN AND WIND...AND SHOWERS WILL DECREASE BEHIND THE FRONT
TONIGHT. AN UPPER RIDGE WILL BRING DRIER WEATHER AND SUN BREAKS ON
FRIDAY. RAIN WILL RETURN THIS WEEKEND...AS ANOTHER FRONT ARRIVES
SATURDAY AND MOVES SLOWLY THROUGH ON SUNDAY. SHOWERY WEATHER SHOULD
CONTINUE MONDAY...WITH DRY WEATHER LIKELY TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...ANOTHER WARM FRONT MOVED NORTHWARD THROUGH WESTERN
WASHINGTON WEDNESDAY EVENING...AND THEN THE WARM SECTOR WITH
EMBEDDED CONVECTION HAS BEEN OVER THE AREA DURING THE NIGHT. THE
STRONGEST OF THE CONVECTIVE ACTIVITY WAS MOVING NORTH OF THE
FORECAST AREA AT 2 AM...BUT SHOWERS REMAINED FAIRLY WIDESPREAD. THE
STRONGEST WINDS HAVE BEEN ALONG THE COAST...WHERE SUSTAINED WINDS
WERE AS HIGH AS 35 MPH WITH GUSTS TO AROUND 50 MPH. TEMPERATURES AT
2 AM WERE IN THE UPPER 40S TO MID 50S.

AN OCCLUDED FRONT AND ITS UPPER SHORTWAVE TROUGH WILL MOVE THROUGH
WESTERN WASHINGTON FROM THE WEST TODAY. A 987 MB SURFACE LOW OVER
THE NORTH WASHINGTON OFFSHORE WATERS EARLY THIS MORNING WILL WEAKEN
AS IT MOVES NORTHEAST ACROSS VANCOUVER ISLAND AND INTO SOUTHWEST
MAINLAND BRITISH COLUMBIA. AN OFFSHORE UPPER RIDGE WILL BUILD TOWARD
THE PACIFIC NORTHWEST TONIGHT...AND THE AIR MASS WILL DRY AND
STABILIZE AS ONSHORE FLOW WEAKENS.

BREEZY TO WINDY CONDITIONS WILL CONTINUE TODAY WITH THE FRONT...AND
IN ITS WAKE AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN WASHINGTON
FROM THE SOUTHWEST. THE WINDS WILL CONTINUE INTO THIS EVENING AND
EASE OVERNIGHT TONIGHT. MANY AREAS WILL HAVE SUSTAINED WINDS 20 TO
30 MPH AND GUSTS 45 MPH TODAY...JUST ON THE LOW SIDE OF A WIND
ADVISORY.

THE FRONT WILL BRING STEADY PRECIPITATION TODAY...WHICH WILL TURN
SHOWERY AND DECREASE TONIGHT. THE WEST SLOPES OF THE CASCADES WILL
CONTINUE TO HAVE STEADY PRECIPITATION TONIGHT IN MOIST WESTERLY
POST-FRONTAL FLOW. THE NEXT 24 HOURS SHOULD BRING ANOTHER 0.25 TO 1
INCH OF RAIN TO THE LOWLANDS AND ROUGHLY 1 TO 3 INCHES PRECIPITATION
TO THE MOUNTAINS. THE SNOW LEVEL WILL FALL TO 4500 FT LATE TODAY AND
THEN 4000 FT TONIGHT. THE HEAVIEST PRECIPITATION WILL OCCUR WHEN THE
SNOW LEVEL IS ABOVE THE MOUNTAIN PASSES AND HIGHWAYS...BUT THE
HIGHER SPOTS LIKE MT BAKER AND PARADISE AT MT RAINIER COULD RECEIVE
AS MUCH AS 10 INCHES OF SNOW TODAY AND TONIGHT.

THE OFFSHORE UPPER RIDGE WILL BUILD AS IT MOVES INTO THE PACIFIC
NORTHWEST FRIDAY AND FRIDAY NIGHT. A WEAK WARM FRONT ALONG THE WEST
SIDE OF THE RIDGE COULD BRUSH WESTERN WASHINGTON AS IT MOVES INTO
BRITISH COLUMBIA...BUT THIS WILL BE A COMPARATIVELY DRY PERIOD AND
SOME AREAS SHOULD HAVE PARTLY SUNNY SKIES OR SUN BREAKS FRIDAY.

THE UPPER RIDGE WILL PROGRESS EAST TO THE ROCKY MOUNTAINS
SATURDAY...AND ANOTHER FRONTAL SYSTEM WILL MOVE SLOWLY INTO WESTERN
WASHINGTON. THE SNOW LEVEL WILL BE AROUND 7000 FT...AND THIS SYSTEM
COULD BRING A CONSIDERABLE AMOUNT OF PRECIPITATION AGAIN TO THE
OLYMPICS.   MCDONNAL

.LONG TERM...THE MODELS REMAIN IN FAIRLY CLOSE AGREEMENT FOR THE
EXTENDED PERIOD SUNDAY THROUGH WEDNESDAY. THE FRONT THAT WILL BE
OVER WESTERN WASHINGTON SATURDAY NIGHT WILL SLOWLY MAKE ITS WAY EAST
OF THE AREA SUNDAY. AN UPPER SHORTWAVE TROUGH WILL FOLLOW IT ON
MONDAY...FOR A BIT MORE PRECIPITATION AND SNOW LEVELS IN THE 3500 TO
4500 FT RANGE. THEN AN UPPER RIDGE WILL PROGRESS OVER THE REGION
TUESDAY AND WEDNESDAY FOR GENERALLY DRY WEATHER AND SOME DAYTIME
SUNSHINE.   MCDONNAL

&&

.HYDROLOGY...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS IN STORE FOR
THE MOUNTAINS TODAY AND EARLY TONIGHT AS A FRONT MOVES THROUGH
THE AREA. PRECIPITATION AMOUNTS IN THE 1.5 TO 3 INCH RANGE ARE
EXPECTED FOR BOTH THE OLYMPICS AND THE CASCADES BETWEEN 12Z TODAY
AND 06Z FRIDAY. SNOW LEVELS NEAR 5000 FEET WILL LOWER TO 4000-4500
FEET LATER TODAY INTO TONIGHT. PRECIPITATION RATES WILL DECREASE
SIGNIFICANTLY AFTER 06Z FRIDAY. THIS ADDITIONAL RAINFALL WILL
INCREASE THE POSSIBILITY OF MINOR FLOODING ON SOME OF THE RIVERS
FROM THE SNOQUALMIE BASIN SOUTHWARD INCLUDING RIVERS FLOWING OFF THE
OLYMPICS.

AS OF 11Z THIS MORNING THE ONLY RIVER ABOVE FLOOD STAGE IS THE
SKOKOMISH RIVER IN MASON COUNTY. THE ADDITIONAL RAIN TODAY WILL KEEP
THE SKOKOMISH ABOVE FLOOD STAGE INTO FRIDAY.

FLOOD WARNINGS WILL BE ISSUED THIS MORNING FOR THE COWLITZ RIVER
NEAR RANDLE AND THE PUYALLUP RIVER NEAR ORTING FOR FLOODING
BEGINNING LATER THIS AFTERNOON AND CONTINUING INTO FRIDAY.

OTHER RIVERS WITH THE GREATEST POTENTIAL TO FLOOD LATE TONIGHT INTO
FRIDAY INCLUDE THE SNOQUALMIE NEAR CARNATION AND THE NEWAUKUM NEAR
CHEHALIS. IN ADDITION...THE SKOOKUMCHUCK...DESCHUTES...SATSOP...
SKYKOMISH...AND THE STILLAGUAMISH COULD ALSO EXPERIENCE MINOR
FLOODING. FELTON

&&

.AVIATION...AN UPPER LEVEL TROUGH AND SURFACE LOW JUST OFFSHORE WILL
WILL MOVE OVER THE WA COAST AND CENTRAL VANCOUVER ISLAND
RESPECTIVELY BY 18Z. THE AIR MASS WILL REMAIN MOIST WITH LOTS OF
SHOWER ACTIVITY ACROSS W WA. A WIDE RANGE OF CIGS FROM MVFR TO VFR
ABOVE BKN060 EXISTS THIS MORNING...BUT WITH CONTINUING SHOWER
ACTIVITY CIGS SHOULD LOWER TO MORE PREVALENT MVFR CIGS TO LOW END
VFR CIGS BELOW OVC045.

A WEAK UPPER LEVEL AND SURFACE RIDGE WILL GRADUALLY BUILD OVER W WA
TONIGHT...BUT THE AIR MASS WILL REMAIN MOIST.

KSEA...CIGS REMAIN VFR AT 10Z...BUT CONTINUED SHOWER ACTIVITY THIS
MORNING SHOULD LOWER CIGS TO MVFR BY 12Z-15Z. SURFACE WINDS WILL
REMAIN MOSTLY SW15G25KT THROUGH TODAY...AND THIS MIXING SHOULD HELP
KEEP CIGS ABOVE BKN020. HOWEVER WITH GUIDANCE SUGGESTING CIGS
BKN010-020 FOR MOST OF TODAY CONFIDENCE FOR ABOVE 020 CIGS IS NOT
VERY GOOD. KAM

&&

.MARINE...A 989 MB SURFACE LOW ABOUT 150 NM W OF CAPE FLATTERY AT
10Z WILL CONTINUE MOVING NE...MAKING LANDFALL OVER CENTRAL VANCOUVER
ISLAND AROUND 18Z AT AROUND 994 MB. S GALES OVER THE COASTAL WATERS
ARE STARTING TO EASE AND SHOULD END BY 18Z. SCA SW-W WINDS WILL
CONTINUE OVER THE COASTAL WATERS THROUGH THIS EVENING. SW SWELL WILL
BUILD TO 12 TO 15 FT TODAY AND CONTINUE TONIGHT.

OVER THE INTERIOR S-SW WINDS WILL REMAIN BREEZY IN MOST AREAS.
MODELS STILL SHOW A SHIFT TO 20-30 KT W FLOW IN THE STRAIT LATE THIS
AFTERNOON...WITH 15-25 KT SW FLOW OVER THE N INLAND WATERS.

WINDS WILL WEAKEN LATE THIS EVENING AND OVERNIGHT AS A SURFACE RIDGE
BUILDS INLAND OVER W WA. ALL WINDS SHOULD BE BELOW SCA LEVELS BY
09Z...AND PROBABLY A LITTLE EARLIER.

ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA THIS WEEKEND. LATEST
RUNS SHOW SLIGHTLY WEAKER WINDS OVER MOST OF THE COASTAL
WATERS...BUT STILL IN THE SCA RANGE. THE TWO NORTHERN COASTAL ZONES
STILL HAVE LOW END GALE WINDS FOR A LITTLE WHILE ON SATURDAY. STILL
LOOKS LIKE THERE WILL BE A FROPA ON THE COAST SATURDAY NIGHT. KAM

&&

WA...FLOOD WATCHES AND/OR WARNINGS FOR PARTS OF THE FORECAST AREA.
PZ...GALE WARNING COAST.
     SMALL CRAFT ADVISORY ALL OTHER WATERS.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Mar 5, 11:22 PM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1122 PM PST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       4 ENE VAIL              46.86N 122.58W
03/05/2014  M0.52 INCH       THURSTON           WA   TRAINED SPOTTER

            0.52 INCHES OF RAIN IN 19 MINUTES AND STILL POURING.
            SPOTTER ALSO REPORTED SOME SMALL HAIL.

&&

JSMITH

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:52 AM PSTRiver Flood WarningSEWKing47 hr
Mar 6, 3:52 AM PSTRiver Flood WarningSEWLewis45 hr
Mar 6, 5:04 AM PSTWind AdvisorySEW10 hr
Mar 6, 5:15 AM PSTRiver Flood WarningSEWLewis28 hr
Mar 6, 8:59 AM PSTWinter Weather AdvisorySEW19 hr
Mar 6, 2:34 PM PSTSmall Craft Advisory for Hazardous SeasSEW12 hr

Nearby

River Flood Warnings in Washington, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.